I have been on SSRIs for six years, prescribed for generalized anxiety disorder. I really did need medication at first, because, though I have had problems with phobias and anxiety all my life, things got worse after, over the space of 16 years: 1. My family (I am married with 4 sons) and I suffered a house fire. 2. We had the old house torn down and rebuilt a new one (fortunately my husband is in construction and was able to plan and build the new house with the help of fellow out-of-work construction workers) 3. I got pregnant after the fire and had a third son the next year. 4. When the third son was 4 years old, our oldest son (age 13) was diagnosed with a malignant brain tumor, successfully underwent treatment, and was in remission for 3 years. 5. I had a fourth son 6. When the fourth son was a year old, my oldest son's brain tumor came back, and he had to undergo treatment again, including brain radiation from which he unfortunately developed a brain injury and some developmental disabilities, but thanks be to God, his condition is not as bad as some kids have suffered, and his IQ is normal, and he is able to drive and work part-time. 7. After all this, I had power of attorney for my elderly mother and was responsible for her care. 8. While my mother was still living, after my youngest was in school, I went back to school full-time( my mother passed away after I had been in school for one semester) and obtained an associate degree. While in my last year of school, I started to have phobic symptoms and quite a bit more anxiety than I had had for years, so I went to a psychiatrist and he put me on Lexapro, which worked pretty well, but we lost my husbands insurance and went on the health insurance from my work (I had re-entered the work force by that time, after 24 years as a stay-at-home Mom) and the cost of Lexapro was prohibitive, so I went on citalopram. Nerve-wise, it worked pretty well, but the sexual side effects of this drug are something I am fed-up with. My doctor prescribed buspirone to help with this effect, but, though I noticed an improvement at first, it no longer seems to help. Also, I noticed that I was having anger issues (though I never acted out on anything), so I cut the buspirone dosage in half, with my doctor's knowledge. Through all the issues our family went through, my husband and I always had a terrific sex life, and this is something I really miss. I went through menopause three years ago, and of course, that probably has something to do with it. I did mention this issue to my OB-GYN, and he offered to prescribe Wellbutrin, but I declined, saying I would rather have a psychiatrist oversee my care (all my current psychiatrist has to offer is citalopram and buspirone). We have discussed switching to escitalopram in the spring, when Lexapro is scheduled to go generic (and therefore be cheaper), but I have been thinking about just tapering off the citalopram entirely. The problem is, I don't know whether my brain will be able to function without it at my age (I'm 55), and because I have been on it for so long. I know it is dangerous to abruptly stop taking SSRIs, so I was thinking about cutting each pill in half and seeing how I do on a reduced dosage.
Hello arieldarline. You answered part of your question, knowing that to abruptly stopping citalopram, can be uncomfortable and in some cases dangerous, and that a taper is needed. Not knowing your dose, I'm not going to suggest a tape but it should be gradual, and a little at a time. But I've found in most tapers that a dose, meaning per pill, generally cutting it a quarter of it at a time is safe, effective in as little or no withdrawls. You might ask your doctor, she/he will be able to plan out a taper for you and find a replacement drug as well thats suitable with out having the side effects you're experiencing now. Best of wishes,pledge
It is true unfortunately most antidepressants do curb the sex drive and make it difficult. The Ob-gyn's suggestion of Wellbutrin is one that has been suggested to me by my psychiatrist for this issue. Wellbutrin, another antidepressant, seems to have less sexual side effects than the SSRI-type antidepressants. Might be worth talking to your psychiatrist about this. You may find that taking the Wellbutrin with the Celexa (citalopram) corrects the problem.
It is best to taper off the Celexa and not stop abruptly as you said. Reducing the dosage by half for several weeks will give you a chance to adjust, then I would go to everyother day if you decide to continue the taper. If your anxiety comes back, you'll be able to resume the previous dosage and correct the problem relatively quickly.
- Citalopram Information for Consumers
- Citalopram Information for Healthcare Professionals (includes dosage details)
- Side Effects of Citalopram (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 28 Jul 2012 • 6 answers
Posted 3 Apr 2015 • 2 answers
Medication - I just started citalopram 20mg a week ago and I have agitation at times of the day. Is?
Posted 9 Apr 2015 • 4 answers
Posted 14 Apr 2015 • 3 answers
Posted 19 Mar 2016 • 3 answers